Alert archive / North Carolina / Flash Flood Warnings in 2010
Flash Flood Warning 13, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 17, 2010, 12:16 AM EDT for Guilford County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2010, 12:16 AM EDT (04:16 UTC)
- Expired
- May 17, 2010, 3:49 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
497
WGUS52 KRAH 170416
FFWRAH
NCC081-170815-
/O.NEW.KRAH.FF.W.0013.100517T0416Z-100517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EDT MON MAY 17 2010
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 415 AM EDT
* AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER GUILFORD
COUNTY. AS MUCH AS THREE TO FOUR INCHES OF RAIN HAS FALLEN OVER
EASTERN GUILFORD COUNTY BETWEEN GREENSBORO AND GIBSONVILLE DURING
THE PAST 3 HOURS. IN ADDITION...MORE HEAVY RAIN IS MOVING INTO
GUILFORD COUNTY FROM THE WEST.
* LOCATIONS THREATENED WITH FLOODING INCLUDE MCLEANSVILLE...HIGH
POINT...GREENSBORO AND LOCATION ALONG BUFFALO CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.
&&
LAT...LON 3624 7953 3594 7953 3589 7954 3591 8004
3625 8002
$$
SMITH2 follow-up statements
743
WGUS72 KRAH 170649
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 AM EDT MON MAY 17 2010
NCC081-170815-
/O.CON.KRAH.FF.W.0013.000000T0000Z-100517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
249 AM EDT MON MAY 17 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
GUILFORD COUNTY...
AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS OVER THE WARNED AREA. WHILE THE INTENSITY OF THE
RAIN HAS DECREASED...HEAVIER SHOWERS TO THE WEST WILL BE MOVING OVER
GUILFORD COUNTY THROUGH 4 AM. WATER LEVELS ALONG BUFFALO CREEK HAVE
BEGUN TO RISE IN RESPONSE TO THE HEAVY RAIN...AND THE THREAT OF
FLASH FLOODING WILL CONTINUE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCLEANSVILLE
AND GREENSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.
&&
LAT...LON 3624 7953 3594 7953 3589 7954 3591 8004
3625 8002
$$
SMITH021
WGUS72 KRAH 170749
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
349 AM EDT MON MAY 17 2010
NCC081-170757-
/O.CAN.KRAH.FF.W.0013.000000T0000Z-100517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
349 AM EDT MON MAY 17 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GUILFORD COUNTY...
THE HEAVY RAIN RATES THAT PROMPTED THE WARNING HAVE DECREASED...AND
COUNTY OFFICIALS HAVE NOT RECEIVED ANY REPORTS OF FLOODING.
THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3624 7953 3594 7953 3589 7954 3591 8004
3625 8002
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:52 PM EDT, 24 minutes earlier.
Area forecast discussion, May 16, 11:52 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1152 PM EDT SUN MAY 16 2010 .SYNOPSIS... NUMEROUS TO WIDESPREAD SHOWERS AND STORMS WILL PERSIST OVER THE AREA THROUGH MONDAY AS A FRONT REMAINS STALLED ACROSS NORTH CAROLINA. DRIER AIR WILL GRADUALLY WORK INTO THE REGION FROM THE NORTHWEST TOWARD MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1135 PM SUNDAY... ACTIVE WEATHER PATTERN WILL PERSIST OVERNIGHT ACROSS THE REGION WITH A THREAT OF STRONG/ISOLATED SEVERE STORMS POSSIBLE. WATER VAPOR IMAGERY DEPICTS NEXT IN A SERIES OF MID/UPPER LEVEL DISTURBANCES APPROACHING FROM THE SW. THIS FEATURE INTERACTING WITH AN INCREASINGLY MOIST AIR MASS (PRECIP WATER VALUES BETWEEN 1.5 AND 1.75 INCHES) AND INCREASE MID/UPPER LEVEL DIFLUENCE WILL CAUSE SHOWERS AND A FEW STORMS TO BECOME NUMEROUS ACROSS THE SOUTHERN AND WESTERN COUNTIES PRIOR TO 06Z...SPREADING EAST OVERNIGHT INTO THE EASTERN PIEDMONT AND SANDHILLS. WHILE SOME INGREDIENTS FOR WIDESPREAD HEAVY RAIN ARE IN PLACE (STALLED SURFACE BOUNDARY, INCREASINGLY MOIST AIR MASS AND INCREASE DIVERGENCE ALOFT)...LOW LEVEL CONVERGENCE NOT OVERLY IMPRESSIVE. CURRENT FORECAST OF LOCALLY HEAVY RAIN GOOD FOR NOW. LATE TONIGHT TOWARD MONDAY MORNING...MODEL GUIDANCE HAS BACKED OF A BIT ONT HE DEEP LAYER SHEAR...NOW PROJECTING 0-6KM BULK SHEAR 25-35KTS...BEST OVER THE FAR NORTH IN VICINITY OF THE STALLED SURFACE FRONT. IN ADDITION...0-1KM CAPE DECREASES TO LESS THAN 400 J/KG AFTER 06Z AND 0-1KM STORM RELATIVE HELICITY STILL ADEQUATE AT 125-200M2/S2 PROJECTED ACROSS THE NORTH OVERNIGHT. THUS...WILL NEED TO CONTINUE TO MONITOR STORMS OVERNIGHT...ESPECIALLY THOSE THAT MOVE ALONG OR INTERSECT THE SURFACE BOUNDARY FOR SHORT-LIVED SPIN-UPS. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 215 PM SUNDAY... MONDAY (OVERVIEW AND PRECIPITATION CHANCES): DIFFICULT FORECAST CONTINUES. THE UPPER LOW CURRENTLY CENTERED IN WESTERN NEBRASKA WILL MOVE EAST ACROSS THE MID MS RIVER VALLEY TONIGHT...AND INTO THE WESTERN OH VALLEY BY 00Z TUE. 1010-1012 MB LOW PRESSURE WILL BE ASSOC/W THE UPPER LOW IN THE EASTERN TN/OH VALLEY. BOTH THE 12Z GFS/NAM SHOW A MILLER-B TYPE PATTERN...WITH A PARENT LOW OVER THE OH VALLEY...A HYBRID CAD WEDGE OVER THE TYPICAL AREA (CENTRAL/WESTERN VA INTO THE N/WEST NC PIEDMONT)...AND A SECONDARY LOW PERHAPS DEVELOPING ALONG THE WEDGE FRONT DURING THE DAY IN NC. THE GFS/NAM CONTINUE TO DISAGREE ON THE EXACT POSITION OF THE FRONT ON MON. THE NAM HAS THE FRONT SAGGING SOUTHWARD THROUGH THE WESTERN PIEDMONT TO CHARLOTTE...EXTENDING NORTHEAST TOWARD THE TRIANGLE AND ESE TOWARD HATTERAS BY 00Z TUE...WHILE THE GFS SHOWS THE WEDGE FRONT SAGGING WELL SOUTH THROUGH ALMOST ALL OR ALL OF CENTRAL NC BY 00Z TUE. THE GFS SHOWS MSLP VALUES ~5 MB LOWER THAN THE NAM OVER NORTHEAST NC BY 00Z TUE...IN ASSOC/W A WEAK LOW IN THAT LOCATION...RESULTING IN ENHANCED NORTHEAST FLOW OVER VA...WHICH IS PROBABLY WHY THE GFS SAGS THE WEDGE FRONT MUCH FURTHER SOUTH THAN THE NAM. AS A RESULT OF THESE MODEL DIFFERENCES...THE TEMPERATURE FORECAST WILL REMAIN QUITE CHALLENGING FOR MON...IN ADDITION TO THE LOCATION/TIMING AND AMOUNT OF PRECIPITATION. WILL TREND TOWARD THE NAM SOLUTION...SINCE THE 00Z ECMWF AND CANADIAN AGREE WELL WITH THE MSLP PATTERN AND WEDGE FRONT PLACEMENT...WHILE THE GFS APPEARS TO BE AN OUTLIER. W/REGARD TO LIFT...UPPER LEVEL FORCING WILL BE RATHER MARGINAL WITH NO MORE THAN 20-30 METER H5 HEIGHT FALLS...LITTLE OR NO FORCING FROM THE JET...AND NO SIGNIFICANT OR DISCERNIBLE SHORTWAVE ACTIVITY (DYNAMIC TROPOPAUSE ANALYSIS SHOWS THE BEST UPPER FORCING WILL BE IN THE OH VALLEY). HOWEVER...GIVEN AN EXTREMELY MOIST AIRMASS IN PLACE (PWAT VALUES 1.75-2.00" OR ABOUT 200% OF NORMAL FOR THIS TIME OF YEAR)...THERE WILL BE MORE THAN ADEQUATE LOWER LEVEL FORCING FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. ALL MODEL GUIDANCE CONTINUES TO SHOW A FAIR AMOUNT OF QPF ACROSS ALL OF CENTRAL NC...AND AS SUCH...WILL CONTINUE TO INDICATE CATEGORICAL (90%) POPS. TEMPERATURES: HIGH TEMPS ARE VERY DIFFICULT TO ASCERTAIN GIVEN THAT THEY WILL DEPEND ON THE EXACT LOCATION OF THE FRONT MONDAY...NOT TO MENTION CLOUD COVER AND SHOWERS/STORMS. WILL LEAVE THE PREVIOUS FORECAST INTACT...WHICH IS IN-LINE WITH THE NAM'S PLACEMENT OF THE WEDGE FRONT...SHOWING HIGHS RANGING FROM THE MID 60S IN THE N/NW PIEDMONT ON THE COOL SIDE OF THE FRONT...WITH HIGHS IN THE UPPER 70S TO LOWER 80S ON THE WARM SIDE IN THE SOUTHWEST PIEDMONT...SANDHILLS...AND SOUTHEAST COASTAL PLAIN. IT SHOULD BE NOTED THERE IS A SIGNIFICANT BUST-POTENTIAL W/REGARD TO HIGHS...BY AS MUCH AS 10F...DEPENDING ON THE EXACT LOCATION OF THE FRONT. SEVERE THREAT: W/REGARD TO THE SEVERE THREAT...THE STORM PREDICTION CENTER HAS CENTRAL NC IN A 'SLIGHT RISK' ON MONDAY. GIVEN A FAIRLY PRONOUNCED WEDGE FRONT (WITH ASSOC BACKED LOW LEVEL FLOW/ENHANCED HELICITY) PROGGED OVER PORTIONS OF CENTRAL NC DURING PEAK HEATING...REASONABLY STRONG LOW LEVEL FLOW (~25-30 KT AT H85)...0-6KM BULK SHEAR VALUES ~35 KT (PERHAPS HIGHER IN NORTH/NW PORTIONS OF THE AREA) AND COPIOUS MOISTURE/LOW LCL'S...CANNOT RULE OUT A THREAT FOR A FEW ROTATING STORMS AND ISOLD TORNADOES MON AFT/EVE...PRIMARILY IN VICINITY OF THE WEDGE FRONT. THE PRIMARY LIMITING FACTORS FOR A SEVERE THREAT APPEAR TO BE PERVASIVE CLOUD COVER AND WEAK MOIST-ADIABATIC MID-LEVEL LAPSE RATES WHICH WILL BOTH SERVE TO LIMIT INSTABILITY...IN ADDITION TO WEAK UPPER LEVEL FORCING. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...PRIMARILY IN URBAN AREAS IN VICINITY OF THE FRONT. MONDAY NIGHT: THE WEDGE FRONT IS EXPECTED TO SAG FURTHER SOUTH/SE ACROSS THE AREA MON NIGHT AS A WEAK LOW PRESSURE WAVE MOVES ALONG THE BOUNDARY INTO EASTERN NC AND/OR SOUTHEAST VA. BEST PRECIP CHANCES WILL BE IN EAST/SE PORTIONS OF THE AREA ALONG/AHEAD OF THE WEDGE FRONT...WHERE CATEGORICAL (80%) POPS WILL BE FORECAST. PRECIP CHANCES WILL DECREASE OVERNIGHT IN THE WEST/NW...AND LOW LIKELY (60%) WILL BE FORECAST IN THAT AREA...ALTHOUGH CHANCES MAY DROP MARKEDLY AFTER MIDNIGHT...WITH PERHAPS ONLY SPRINKLES OR VERY LIGHT RAIN AT TIMES BEHIND THE BOUNDARY IN THE WEDGE AIRMASS. LOW TEMPS WILL DEPEND PRIMARILY ON THE EXACT LOCATION OF THE FRONT MON NIGHT. WILL SHOW LOWS RANGING FROM THE MID/UPPER 50S N/NW TO LOWER/MID 60S SE. TUESDAY AND TUESDAY NIGHT: THE H5 LOW IN THE OH VALLEY WILL CONTINUE TO MEANDER SLOWLY EASTWARD TOWARD SOUTHWEST PA ON TUE...AND WEAK (ALBEIT STRONGER THAN TODAY/MON) H5 HEIGHT FALLS (30-40 METERS) ARE EXPECTED DURING THE DAY. IT REMAINS RATHER DIFFICULT TO ASCERTAIN THE LOCATION OF THE FRONT ON TUE. THE GFS LIFTS THE FRONT BACK NORTH THROUGH ALL OF CENTRAL NC IN ASSOC/W A WEAK WAVE OF LOW PRESSURE...HOWEVER...THE NAM ONLY LIFTS THE FRONT BACK NORTH INTO SOUTHERN PORTIONS OF THE AREA...WITH MOST LOCATIONS NORTH OF HWY 64 SOCKED IN WITH BROKEN/OVERCAST LOW STRATUS. AS A RESULT...THE HIGH TEMP FCST ON TUE IS PARTICULARLY PROBLEMATIC. AT THIS TIME WILL FCST HIGHS RANGING FROM THE UPPER 60S N/NW PIEDMONT TO LOWER 80S SANDHILLS AND SE COASTAL PLAIN. HIGHS COULD BUST AGAIN BY AS MUCH AS 10F...DEPENDING ON THE LOCATION OF THE FRONT. PRECIP CHANCES ON TUE LOOK MARGINAL... WITH FORCING IN THE FORM OF WEAK ISENTROPIC LIFT AND CONTINUED WEAK HEIGHT FALLS. ALL OF THE 12Z MODEL GUIDANCE GENERATES PRECIP ACROSS CENTRAL NC...BUT ONLY A FEW HUNDREDTHS OF AN INCH. WILL INDICATE A 50% CHANCE OF LIGHT SHOWERS OR SPRINKLES...WITH A CHANCE OF THUNDER SOUTH OF HWY 64. FOR TUE NIGHT...WILL CONTINUE A LOW CHANCE (30%) OF SHOWERS OR SPRINKLES IN ASSOC/W CONTINUED WEAK ISENTROPIC LIFT AND WEAK H5 HEIGHT FALLS...WITH THE WEDGE BOUNDARY SAGGING SOUTHEAST OF CENTRAL NC BY 12Z WED. EXPECT CONTINUED MOSTLY CLOUDY SKIES...WITH LOWS RANGING FROM THE MID 50S N/NW TO NEAR 60F S/SE. -VINCENT && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 300 PM SUNDAY... THE H5 LOW IN VICINITY OF THE NORTHERN MID-ATLANTIC AND SOUTHERN NEW ENGLAND WED MORNING IS PROGGED TO LIFT NORTHEAST INTO NORTHERN NEW ENGLAND BY WED NIGHT...AND OFFSHORE IN THE ATLANTIC BY THU MORNING. A SHORTWAVE RIDGE IS PROGGED TO BUILD INTO THE CAROLINAS THU/THU NIGHT...IN ADVANCE OF ANOTHER UPPER LOW PROGGED TO MOVE EAST THROUGH THE MID-MS RIVER VALLEY INTO THE OH VALLEY ON FRI/FRI NIGHT. DO NOT EXPECT PRECIP CHANCES ON WED/THU...GIVEN A SUBSIDENCE INVERSION AND LITTLE TO NO INSTABILITY OR FORCING. EXPECT LOW PRECIP CHANCES (SLIGHT CHANCE) TO BEGIN AGAIN ON FRIDAY AS THE SUBSIDENCE INVERSION ERODES AND DIURNAL INSTABILITY RETURNS TO THE AREA...WITH CHANCES FURTHER INCREASING FRI NIGHT INTO SAT/SUN AS THE H5 LOW AND ASSOC TROUGH/CYCLONIC FLOW ALOFT MOVES SLOWLY EAST ACROSS THE MID-ATLANTIC AND CAROLINAS. GIVEN UNCERTAINTY AT THIS RANGE...WILL KEEP POPS AT SLIGHT CHANCE (20%)...HOWEVER...IF CURRENT TRENDS CONTINUE WITH THE TRACK OF THE H5 LOW LATE WEEK INTO NEXT WEEKEND...POPS WILL NEED TO BE INCREASED INTO THE SOLID CHANCE RANGE. EXPECT TEMPS GENERALLY NEAR NORMAL THROUGH THE EXTENDED PERIOD. -VINCENT && .AVIATION /04Z MONDAY THROUGH THURSDAY/... AS OF 1152 PM SUNDAY... SFC FRONT WILL STALL OVER NORTHERN CENTRAL NC. THIS BOUNDARY ALONG WITH AN INCREASINGLY MOIST AIR MASS WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS OVERNIGHT INTO MONDAY. SHOWERS AND STORMS WILL INCREASE IN COVERAGE WITH HE APPROACH/PASSAGE OF A SERIES OF UPPER LEVEL DISTURBANCE IN THE W-SW ALOFT. THIS WILL CAUSE EXTENDED PERIODS OF MVFR CEILINGS AND VISIBILITIES THROUGH MONDAY EVENING WITH SOME POCKETS OF IFR CEILINGS PROBABLE IN THE HEAVIER SHOWERS AND STORMS. THE UNSETTLED WEATHER PATTERN MAY PERSIST INTO TUESDAY. ON WEDNESDAY...THE AIRMASS IS PROJECTED TO BE BECOME MORE STABLE AND SLIGHTLY DRIER WITH A RETURN TO VFR CONDITIONS ANTICIPATED LATE WEDNESDAY INTO THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...WSS SHORT TERM...VINCENT LONG TERM...VINCENT AVIATION...WSS
Hazardous weather outlook, May 16, 12:08 PM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1208 PM EDT SUN MAY 16 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171615- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1208 PM EDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER CENTRAL NORTH CAROLINA... STARTING IN THE PIEDMONT TOWARD MIDDAY AND SPREADING EAST INTO THE COASTAL PLAIN AND SANDHILLS BY MID AFTERNOON. A FEW STORMS MAY BECOME STRONG TO SEVERE... PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. THE RISK OF SEVERE STORMS WILL BE GREATEST ALONG AND SOUTH OF HIGHWAY 64... AND MAINLY BETWEEN THE HOURS OF 2 PM AND 10 PM. VERY FREQUENT TO CONTINUOUS LIGHTNING IS ALSO POSSIBLE. WE SHOULD SEE A BRIEF BREAK FROM THE STORMS DURING THE LATE EVENING. THEN LATER TONIGHT... AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND STORMS BACK INTO THE PIEDMONT FROM THE WEST. VERY HEAVY RAIN WILL BE THE MAIN THREAT WITH THESE SHOWERS AND STORMS. IF ENOUGH INSTABILITY EXISTS...THERE WILL ALSO BE A THREAT FOR ISOLATED TORNADOES OVERNIGHT. NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT. BEFORE GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE LATEST WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO ALERT YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE. IF STORMS THREATEN... REMEMBER THESE SAFETY GUIDELINES: .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIDESPREAD SHOWERS AND STORMS ARE EXPECTED AGAIN ON MONDAY. ISOLATED EMBEDDED STORMS MAY BECOME STRONG TO SEVERE... PRODUCING DAMAGING WIND GUSTS OVER 60 MPH... AND POTENTIALLY AN ISOLATED TORNADO OR TWO. ALSO... THESE SHOWERS AND STORMS WILL CONTAIN VERY HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREA... LEADING TO HIGH RAINFALL TOTALS OF ONE TO THREE INCHES THROUGH MONDAY. THIS MAY PRODUCE FLOODING IN LOW LYING AND URBAN AREAS AS WELL AS RAPID RISES ON CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, May 16, 9:43 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 3 NNW ROCKFISH 35.02N 79.10W
05/16/2010 HOKE NC PUBLIC
TWO 30 FOOT TALL HARDWOOD TREES SNAPPED APPROX 15 FEET
ABOVE THE GROUND JUST SOUTH OF HWY 401 EAST OF RAEFORD.
&&
KMCSpecial weather statement, May 16, 10:41 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 PM EDT SUN MAY 16 2010
NCZ084-085-170345-
RICHMOND-SCOTLAND-
1041 PM EDT SUN MAY 16 2010
...HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND
SCOTLAND COUNTIES THROUGH 1145 PM EDT...
AT 1039 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SOUTHERN PORTIONS OF SCOTLAND AND RICHMOND
COUNTIES...MOVING NORTH AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE... LAURINBURG.. HAMLET...
ROCKINGHAM... LAUREL HILL.... HOFFMAN...AND...CAMP MACKALL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3464 7948 3480 7967 3480 7985 3481 7988
3510 7979 3504 7946 3501 7941 3497 7938
3492 7935 3481 7933 3473 7936 3463 7945
TIME...MOT...LOC 0239Z 192DEG 15KT 3483 7960
77Local storm report, May 16, 11:00 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 NNW ROCKFISH 35.04N 79.12W
05/16/2010 HOKE NC EMERGENCY MNGR
*** 1 INJ *** 15 MOBILE HOMES DAMAGES ALONG CAROLINA
DRIVE IN THE WILL TRACE MOBILE HOME PARK. ONE INDIVIDUAL
WAS REPORTED TO HAVE INJURIES AT THIS LOCATION.
&&
BSDLocal storm report, May 16, 11:17 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1117 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 5 NW ROCKFISH 35.04N 79.12W
05/16/2010 HOKE NC EMERGENCY MNGR
TREES DOWN ON HOMES IN THE MCDOUGALD DOWNS SUBDIVISION
NEAR THE INTERSECTION OF FAYETTEVILLE RD AND WAYSIDE RD.
&&
KMCSpecial weather statement, May 16, 11:27 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1127 PM EDT SUN MAY 16 2010
NCZ084>086-170500-
HOKE-RICHMOND-SCOTLAND-
1127 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...HOKE AND SCOTLAND
COUNTIES THROUGH 100 AM EDT...
AT 1123 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LAUREL
HILL TO 7 MILES SOUTH OF GIBSON TO 14 MILES SOUTH OF GIBSON...OR
ALONG A LINE EXTENDING FROM 11 MILES EAST OF ROCKINGHAM TO 7 MILES
EAST OF BENNETTSVILLE TO 8 MILES SOUTHEAST OF BENNETTSVILLE...MOVING
EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LAURINBURG...EAST
LAURINBURG...WAGRAM...BOWMORE...ANTIOCH.... HAMLET... AND RAEFORD.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE FLOODING
OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS
OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. A
FLASH FLOOD WARNING IS UNTIL 215 AM FOR SCOTLAND AND RICHMOND
COUNTIES.
&&
LAT...LON 3480 7968 3503 7970 3506 7919 3483 7920
3483 7933 3481 7934 3479 7932 3477 7932
3465 7944 3463 7946
TIME...MOT...LOC 0323Z 275DEG 13KT 3489 7956 3466 7955
3456 7957
77Special weather statement, May 16, 11:59 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1159 PM EDT SUN MAY 16 2010 NCZ021-022-038-039-073>075-083-084-170600- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-ANSON- RICHMOND- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY... SOUTHERN PINES...WADESBORO...ROCKINGHAM 1159 PM EDT SUN MAY 16 2010 ...MODERATE TO HEAVY RAIN TO AFFECT PORTIONS OF THE WESTERN PIEDMONT THROUGH 2 AM... AT 1155 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS PORTIONS OF THE WESTERN PIEDMONT. HOURLY RAINFALL AMOUNTS OF UP TO ONE INCH WILL BE POSSIBLE ACROSS THE WESTERN PIEDMONT THROUGH 2 AM... WITH LOCALIZED AREAS RECEIVING HIGHER AMOUNTS. SOME LOCATIONS TO BE AFFECTED BY THESE SHOWERS AND THUNDERSTORMS.... INCLUDE WADESBORO... ALBEMARLE... TROY... ROCKINGHAM... ASHEBORO... LEXINGTON... WINSTON-SALEM... AND GREENSBORO. THESE SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke | 66 min |
| May 16, 8:20 PM EDT | Special Weather Statement | RAH | Forsyth | 55 min |
| May 16, 8:29 PM EDT | Tornado Warning | RAH | Cumberland, Hoke | 18 min |
| May 16, 8:55 PM EDT | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| May 16, 10:41 PM EDT | Special Weather Statement | RAH | Richmond, Scotland | 64 min |
| May 16, 11:13 PM EDT | Flash Flood Warning | RAH | Richmond, Scotland | 3 hr |
| May 16, 11:27 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 93 min |
| May 16, 11:42 PM EDT | Areal Flood Advisory | RAH | Guilford | 4 hr |
| May 17, 1:24 AM EDT | Areal Flood Advisory | RAH | Alamance | 4 hr |
| May 17, 12:44 PM EDT | Special Weather Statement | RAH | Durham | 61 min |
| May 17, 2:22 PM EDT | Special Weather Statement | RAH | Edgecombe | 53 min |
| May 17, 2:58 PM EDT | Areal Flood Advisory | RAH | Alamance, Durham, Orange | 3 hr |
| May 17, 4:42 PM EDT | Special Weather Statement | RAH | Wake | 2 hr |
| May 17, 4:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 63 min |
| May 17, 5:31 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Edgecombe, Franklin, Nash, Wake | 3 hr |
| May 17, 7:16 PM EDT | Special Weather Statement | RAH | Stanly | 44 min |
Nearby
Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.